A New Decade of ME Research: The 11th Invest in ME International ME Conference 2016
Mark Berry presents the first in a series of articles on the 11th Invest in ME International ME Conference in London ...
Discuss the article on the Forums.

Paradoxical reaction to Amitryptyline

Discussion in 'General Treatment' started by Gypsy, Apr 26, 2013.

  1. Gypsy

    Gypsy Senior Member

    Messages:
    123
    Likes:
    148
    USA
    Hi everyone

    I was wondering if anyone else has had a paradoxical reaction to amitryptyline? I recently decided to try it for sleep, I took one 10 mg tablet, and I felt like I had taken a stimulant. NO SLEEP, completely wired, fast heartrate.

    The strange thing is the next day, despite no sleep, I felt much less sleepy/exhausted than usual.

    Any ideas what one small dose could have done to my brain chemistry to cause such a severe hyper reaction? I really felt like I was on a stimulant for 24 hrs after taking the pill.

    Obviously, this is not the sleep med for me, but curious about the stimulating effect it had on me.
     
  2. Lotus97

    Lotus97 Senior Member

    Messages:
    2,035
    Likes:
    522
    United States
    Which brand of amitryptyline did you take? Sometimes generic brands have weird side effects. It's also a norepinephrine reuptake inhibitor (increases norepinephrine) which could definitely have stimulating effect.
     
  3. Gypsy

    Gypsy Senior Member

    Messages:
    123
    Likes:
    148
    USA
    Hi,

    The brand was Mylan.

    I was reading a bit and I think it could be norepinephrine also.

    What I dont understand is the majority of people reporting that it helps them sleep soooo well. I was so not anticipating my reaction! I tried another tricyclic, Doxepin, which did make me drowsy (but did not help me sleep)
     
  4. arx

    arx Senior Member

    Messages:
    532
    Likes:
    153
    It's an SNRI. (Serotonin Norepinephrine Reuptake Inhibitor). Don't take it at night,take it in the morning. That's what I do with Pristiq,which is also an SNRI. I've also taken Prozac(Fluoxetine) at night and I felt like I was on a stimulant. Antidepressants don't help with sleep. Anti anxiety drugs will, such as benzos. You might want to try melatonin/ambien/a benzo for sleep?
     
  5. Lotus97

    Lotus97 Senior Member

    Messages:
    2,035
    Likes:
    522
    United States
    Have you tried Trazodone? If you do try that, I'd recommend the Apotex brand. Some of the brands for that drug don't have a good reputation. Teva USA's trazodone I'd especially avoid. You can contact Apotex and find out which pharmacies carry it in your area. I used Trazodone for many years without a problem, but then it started to lose its effect. Elavil was working pretty good for awhile, but then recently it's not working as well. Actually, the problem might be more that my health has gotten worse rather than gaining a tolerance. Or maybe a combination of both.
     
  6. Lotus97

    Lotus97 Senior Member

    Messages:
    2,035
    Likes:
    522
    United States
    It's true that amitryptyline/Elavil and other tricylic antidepressants have SNRI properties, but most people find they help with sleep and make them too drowsy during the day.

    I used to take SSRIs at night before bed without it interfering with my sleep, but the past few years they've become more stimulating. Even if I take them in the morning, they still interfere with my sleep.
     
  7. arx

    arx Senior Member

    Messages:
    532
    Likes:
    153

    I have also been prescribed Agomelatine, which is another AD ,working on melatonin receptors and improves sleep. I guess it's a personal thing,whatever suits one. Also if a person is taking other medications/supplements, the interactions may produce different effects on different people.
     
  8. Calathea

    Calathea Senior Member

    Messages:
    1,246
    Likes:
    784
    I got the paradoxical reaction too. It gave me insomnia and made me lose my appetite, whereas with most people it makes them hungrier. This was actually quite handy for me, as I needed to lose some weight and it got me started on a healthy weight loss journey. I stopped the amitriptyline after a month as my GP said those side effects weren't going to go away, but I'm glad to announce that I kept on losing weight at a nice sensible rate for the next ten months with no difficulty, and am now back to being slim again.
     
  9. Lotus97

    Lotus97 Senior Member

    Messages:
    2,035
    Likes:
    522
    United States
    Did you find it worked better than supplemental melatonin?
     
  10. arx

    arx Senior Member

    Messages:
    532
    Likes:
    153
    I can't say consciously if it helped me. I am prescribed 50mg of it at night. I do sleep after that,but the only thing I can say compared to melatonin is that both give me vivid dreams. As for effectiveness in sleep,can't say. It's the same without the meds and same with the meds. Only with the meds I get vivid dreams.
     
  11. Gypsy

    Gypsy Senior Member

    Messages:
    123
    Likes:
    148
    USA
    I did try trazodone (apotex, the "good" one for sleep) it just clogged up my sinuses and gave me shooting leg pains.

    If amitryptyline is so stimulating for me, I wonder if I tried a low dose like 5 mg in the mornings.

    Antidepressants never work the way they are supposed to for me! Grrrr. Not even Remeron is helping much after a few weeks.
     
  12. Lotus97

    Lotus97 Senior Member

    Messages:
    2,035
    Likes:
    522
    United States
    Sorry Trazodone didn't work out. It's very much trial and error with these things. I've tried a lot of different types of antidepressants including many supplements and the only thing that helped were SSRIs. I'm not saying that will work for you, but just that you might have to try many different things before you find what works.

    You mentioned another tricylic, Doxepin, made you tired, but didn't help you sleep. Maybe there is another tricylic that would help (I'm not sure how many there are) or maybe Doxepin combined with another medication or supplement would work. I tried Risperdal and by itself I didn't sleep well, but combined with Elavil it worked great. Better than either of those separately. Again, I don't know what will work for you, but maybe you'll need a combination of more than one thing. I wouldn't recommend Risperdal or other drugs in the same class (Zyprexa, Seroquel, Abilify) except as a last resort since the side effects can be undesirable. I'm not sure benzos are that great either, but for reasons other than those.
     

See more popular forum discussions.

Share This Page